Alert archive / Nevada / Wind Advisories in 2015

Wind Advisory 9, NWS Elko, NV

August 5, 2015Elko County, Nevada

NWS Elko, NV issued this wind advisory at Aug 5, 2015, 2:19 AM PDT for Elko County, Nevada. It took effect at Aug 5, 2015, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2015, 2:19 AM PDT (09:19 UTC)
In effect from
Aug 5, 2015, 12:00 PM PDT
Expired
Aug 5, 2015, 8:04 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3989 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS75 KLKN 050919
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
219 AM PDT WED AUG 5 2015

...GUSTY WINDS EXPECTED TODAY...

. A LOW PRESSURE SYSTEM WILL BE MOVING THROUGH NORTHERN NEVADA TODAY
CREATING GUSTY WINDS.

NVZ039-060400-
/O.NEW.KLKN.WI.Y.0009.150805T1900Z-150806T0400Z/
SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WELLS...PEQUOP SUMMIT
219 AM PDT WED AUG 5 2015

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING. 

* WINDS...WEST 15 TO 30 MPH GUSTING TO AROUND 50 MPH.

* TIMING...GUSTS WILL INCREASE THIS AFTERNOON AND SUBSIDE IN THE
  EVENING.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT

* IMPACTS...GUSTY WINDS COULD LIFT DUST THAT COULD TEMPORARILY
  LOWER VISIBILITY. HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE
  TRAVELING ON INTERSTATE 80 BETWEEN WELLS AND PEQUOP SUMMIT OR
  HIGHWAY 93 SOUTH OF WELLS. WINDS COULD BE STRONGEST NEAR THE
  EAST SLOPES OF THE RUBY MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
2 follow-up statements
036 
WWUS75 KLKN 052118
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
218 PM PDT WED AUG 5 2015


NVZ039-060400-
/O.CON.KLKN.WI.Y.0009.000000T0000Z-150806T0400Z/
SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WELLS...PEQUOP SUMMIT
218 PM PDT WED AUG 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS...WEST 15 TO 30 MPH GUSTING TO AROUND 50 MPH.

* TIMING...WIND GUSTS FROM 40 TO 50 MPH WILL CONTINUE THROUGH THE
  EVENING.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT

* IMPACTS...GUSTY WINDS COULD LIFT DUST THAT MAY TEMPORARILY LOWER
  VISIBILITY TO ONE MILE OR LESS. HIGH PROFILE VEHICLES SHOULD
  USE CAUTION WHILE TRAVELING ON INTERSTATE 80 BETWEEN WELLS AND
  PEQUOP SUMMIT OR HIGHWAY 93 SOUTH OF WELLS. WINDS COULD BE
  STRONGEST NEAR THE EAST SLOPES OF THE RUBY MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
262 
WWUS75 KLKN 060304
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
804 PM PDT WED AUG 5 2015

...GUSTY WINDS FROM EARLIER TODAY HAS SUBSIDED...

NVZ039-060415-
/O.CAN.KLKN.WI.Y.0009.000000T0000Z-150806T0400Z/
SOUTH CENTRAL ELKO COUNTY-
804 PM PDT WED AUG 5 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS FROM EARLIER TODAY HAS SUBSIDED AND ARE NO LONGER A
CONCERN.

$$

94

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Aug 4, 6:25 PM PDT, 7 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 6:25 PM PDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
625 PM PDT TUE AUG 4 2015

.SYNOPSIS...A WEAKENING STORM SYSTEM FROM THE PACIFIC WILL SPREAD
SHOWERS AND THUNDERSTORMS ACROSS FAR NORTHERN NEVADA TONIGHT, AND
STRONG GUSTY WEST WINDS ON WEDNESDAY. TEMPERATURES WARM SEVERAL
DEGREES ON THURSDAY. THE NEXT LOW PRESSURE SYSTEM FROM THE PACIFIC
WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS NEVADA ON FRIDAY.
&&

.UPDATE...BASED ON CURRENT TRENDS AND LATEST HRRR AND RAP MODELS
UPDATED FORECASTS TO REDUCE THUNDERSTORM COVERAGE TO ISOLATED THIS
EVENING WITH ANY THUNDERSTORMS CONFINED TO AREAS NORTH OF
INTERSTATE 80. SHOWERS AND THUNDERSTORMS COVERAGE WILL INCREASE
AFTER MIDNIGHT AS SHORT WAVE MOVES INTO NORTHERN NEVADA, BUT WILL
STILL BE MOSTLY NORTH OF INTERSTATE 80. CEC
&&

.PREV DISCUSSION... /ISSUED AT 200 PM /

SYNOPSIS...A WEAKENING STORM SYSTEM FROM THE PACIFIC WILL SPREAD
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN NEVADA TONIGHT...AND
STRONG GUSTY WEST WINDS ON WEDNESDAY. TEMPERATURES WARM SEVERAL
DEGREES ON THURSDAY. THE NEXT LOW PRESSURE SYSTEM FROM THE PACIFIC
WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS NEVADA ON FRIDAY.

SHORT TERM...TONIGHT THROUGH THURSDAY.

SHORTWAVE AND WEAK CLOSED LOW ARRIVING ON THE CALIFORNIA COAST
THIS AFTERNOON, AND WILL SPREAD MID/HIGH CLOUDS ACROSS NEVADA
THROUGH THIS EVENING. AHEAD OF THIS, INSTABILITY IS FOCUSED MAINLY
ACROSS ELKO COUNTY THIS AFTERNOON, AND CUMULUS FIELD IS EXPANDING
ON VISIBLE SATELLITE IMAGERY. SOME STRONGER STORMS ARE POSSIBLE
ACROSS EASTERN ELKO COUNTY THROUGH SUNSET, WHERE CAPE IS NEAR
1000 J/KG AND EFFECTIVE BULK SHEAR IS 30-35 KTS.

LATER TONIGHT...VORT MAX ROTATES TO JUST WEST OF GERLACH BY 5 AM.
LIFT AHEAD OF THIS FEATURE WILL BE SUBSTANTIAL, AND COMBINE WITH
NOCTURAL MID-LEVEL INSTABILITY, TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. EXPECT ACTIVITY TO FOCUS ACROSS NORTHERN HUMBOLDT
AND NW ELKO COUNTIES. NOCTURNAL CLOUD-TO-GROUND LIGHTNING STRIKES
ALWAYS HARD TO COME BY IN NEVADA, BUT SHORTWAVE AND JET SUPPORT
MAY ALLOW FOR SOME ACROSS NW NEVADA TONIGHT. CLOUDS, MIXING AND
INCREASING MOISTURE WILL KEEP LOW TEMPERATURES WEDNESDAY MORNING
QUITE MILD, IN THE UPPER 50S AND LOWER 60S.

WEDNESDAY...WINDY. SHORTWAVE WEAKENS AND CROSSES NORTHERN NEVADA
DURING THE DAY, WITH WESTERLY 700 MB FLOW INCREASING TO NEAR
25 KTS. SW/W WINDS WILL AVERAGE 15-25 MPH WITH GUSTS NEAR 35 MPH.
MUCH DRIER AIR ADVECTS INTO MUCH OF CENTRAL NEVADA, SO MOST
LOCATIONS WILL BE DRY. LINGERING MOISTURE/INSTABILITY WILL
SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON
ACROSS ELKO COUNTY, WITH THE BEST COVERAGE ACROSS NE ELKO COUNTY.
PASSING SHORTWAVE WILL COOL TEMPERATURES SEVERAL DEGREES, WITH
AFTERNOON HIGHS IN THE VALLEYS SEVERAL DEGREES BELOW NORMAL IN THE
80S.

WEDNESDAY NIGHT...CLEARING AND COOLER. RADIATIONAL COOLING
RETURNS, WITH MANY LOCALES FALLING INTO THE 40S THURSDAY MORNING.

THURSDAY...WARMER. HIGH PRESSURE RIDGING STRENGTHENS ONCE AGAIN,
AHEAD OF NEXT LOW PRESSURE IN THE EASTERN PACIFIC. MANY LOCATIONS
ABOUT 5 DEGREES WARMER THAN WEDNESDAY. MARGINAL MOISTURE RETURNS
THURSDAY AFTERNOON BENEATH THE BUILDING RIDGE AXIS, BUT GFS KEEPS
PW RESTRICTED TO NEAR 1/2 INCH, AND INSTABILITY FROM NAM IS
ANEMIC, WITH LIFTED INDEX STRUGGLING TO GET BELOW ZERO. AS SUCH,
ONLY ALLOWED FOR AFTERNOON CUMULUS BUILDUPS THURSDAY AFTERNOON,
AND KEPT ALL ZONES DRY. TURNER

LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN VERY
GOOD AGREEMENT THROUGH THE LONG TERM.

THURSDAY NIGHT AND FRIDAY...AN 500MB LOW APPROACHING THE CENTRAL
CALIFORNIA COAST WILL PUT THE GREAT BASIN IN A FAVORABLE AREA FOR
SHOWERS AND THUNDERSTORMS. UPPER LEVEL DIFFLUENCE WILL COMBINE WITH
80-90 KNOT JET MAX AND SUFFICIENT MOISTURE AND CAPE FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS ACROSS THE AREA...HOWEVER CONFIDENCE
IS NOT HIGH YET IN THIS SCENARIO. THURSDAY NIGHT AND FRIDAY MORNING
MODELS DEPICT CLOUDS AND PRECIPITATION DEVELOPING IN CENTRAL NEVADA
AND MOVING NORTHWARD THROUGH FRIDAY MORNING. THIS COULD PUT A DAMPER
ON THE AFTERNOON CONVECTION IF CONVECTIVE TEMPERATURES ARE NOT
REALIZED. IF ENOUGH HEATING CAN OCCUR MODELS INDICATE CAPE OF 500-
1000 J/KG AND PW'S FROM .75 TO CLOSE TO AN INCH IN SOME LOCATIONS.
STORM MOTIONS SHOULD BE SUFFICIENT TO KEEP FLASH FLOODING ISSUES TO
A MINIMUM. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS AND HAIL.

FRIDAY NIGHT AND SATURDAY...UPPER LOW WILL OPEN UP AND MOVE
NORTHEAST THROUGH NORTHERN NEVADA SATURDAY MORNING WITH SHOWERS AND
ISOLATED THUNDERSTORMS POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
MORNING DUE TO STRONG DYNAMICS. GFS IS STILL JUST A BIT FASTER
MOVING THE LOW/TROUGH EAST ON SATURDAY. THUNDERSTORMS EXPECTED
MAINLY NORTH OF I-80 ON SATURDAY AFTERNOON/EVENING AS PW'S WILL HANG
AROUND .75"...BUT MUCH DRIER SOUTH OF I-80.

SUNDAY THROUGH TUESDAY...DRY SOUTHWESTERLY FLOW WILL DOMINATE WITH
HIGH PRESSURE NEAR TEXAS AND LOW PRESSURE OFF THE COAST OF THE
PACIFIC NORTHWEST. MODELS HINT AT ANOTHER PUSH OF MONSOON MOISTURE
TO EAST CENTRAL NEVADA BY NEXT TUESDAY AND WEDNESDAY. RLC

AVIATION...INCREASING HIGH CLOUDS AS A UPPER LEVEL DISTURBANCE
MOVES ACROSS NORTHERN NEVADA. BEST BET FOR TS WILL BE AT KEKO
THROUGH THIS EVENING, WHERE CHANCES ARE ABOUT 30-40%...OTHERWISE
A 10-15 PERCENT CHANCE FOR KWMC BUT EXPECT MOST -TSRA TO STAY EAST
OF KWMC. GUSTY OUTFLOW WINDS AND SMALL HAIL POSSIBLE WITH THE
THUNDERSTORMS NEAR KEKO. DRY AND STABLE AT KELY AND KTPH WITH
BREEZY AFTERNOON WINDS. RLC

FIRE WEATHER...SCATTERED CONVECTION OVER ELKO COUNTY INTO THIS
EVENING BEFORE DIMINISHING AFTER SUNSET. SHORTWAVE ARRIVING ON THE
CALIFORNIA COAST THIS AFTERNOON WILL ARRIVE IN NW NEVADA
OVERNIGHT TONIGHT. AHEAD OF THIS INCOMING DISTURBANCE, SHOWERS AND
ISOLATED TO SCATTERED NOCTURNAL THUNDERSTORMS ARE POSSIBLE
TONIGHT, ACROSS NORTHERN PORTIONS OF FWZ 467, 468 AND 469. AFTER
COORDINATION WITH THE GACC, CONCERN IS PRESENT FOR NEW LIGHTNING
IGNITIONS ACROSS THESE AREAS OVERNIGHT, AS PW WILL BE LIMITED
ALONG WITH QUICK STORM MOTIONS. KEPT LAL OF 3-4 FOR THESE AREAS,
BUT THE POTENTIAL FOR AT LEAST ISOLATED DRY LIGHTNING STRIKES IS
THERE ACROSS NW NEVADA TONIGHT.

WEDNESDAY...WEAKENING SHORTWAVE CROSSES NORTHERN NEVADA, PRODUCING
STRONG GUSTY W/SW WINDS. WINDS WILL AVERAGE 15-25 MPH FOR MOST
FWZ, WITH GUSTS OF 30-40 MPH. ALTHOUGH WIND GUSTS ARE EXPECTED TO
APPROACH/EXCEED CRITICAL THRESHOLDS ACROSS MUCH OF ELKO, EUREKA
AND WHITE PINE COUNTIES, MIN RH WILL REMAIN JUST ABOVE 15% FOR
MOST OF THESE ZONES. CAUTION IS ADVISED AS WEST WINDS INCREASE ON
WEDNESDAY. ANY CONVECTION WEDNESDAY WILL BE CONFINED TO ELKO
COUNTY AND LIMITED IN COVERAGE.

THURSDAY...WARMER, DRY AND LESS WIND AS HIGH PRESSURE REBUILDS
OVER NEVADA.

FRIDAY...NEXT PACIFIC LOW ARRIVES, SPREADING THUNDERSTORMS ACROSS
NEVADA ONCE AGAIN. TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/90/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:59 AM PDTSpecial Weather StatementLKN46 min
Aug 5, 12:33 PM PDTSpecial Weather StatementLKNElko42 min
Aug 5, 1:22 PM PDTSpecial Weather StatementLKN38 min
Aug 5, 1:36 PM PDTSpecial Weather StatementLKNElko39 min
Aug 5, 1:38 PM PDTSpecial Weather StatementLKN37 min

Nearby

Wind Advisories in Nevada, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.